Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 73, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jun 13, 2017, 4:05 PM EDT for DeKalb County, Steuben County, Indiana; Defiance County, Williams County, Ohio. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2017, 4:05 PM EDT (20:05 UTC)
- Expired
- Jun 13, 2017, 4:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties DeKalb County, IN, Steuben County, IN, Defiance County, OH, Williams County, OH
The radar
The Northern Indiana radar (KIWX), 74 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 4:15 PM EDT | TSTM WND DMG | 1 E Steubenville, IN | SMALL TO MEDIUM SIZED TREES DOWN WITH FENCING AT OLD 27.. CATTLE GOT LOOSE AS A RESULT OF DAMAGE BUT ARE NOW CONTAINED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 558 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1375 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
152
WUUS53 KIWX 132005
SVRIWX
INC033-151-OHC039-171-132045-
/O.NEW.KIWX.SV.W.0073.170613T2005Z-170613T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
405 PM EDT TUE JUN 13 2017
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Southeastern Steuben County in northeastern Indiana...
Northeastern De Kalb County in northeastern Indiana...
Northwestern Defiance County in northwestern Ohio...
Western Williams County in northwestern Ohio...
* Until 445 PM EDT
* At 404 PM EDT, a severe thunderstorm was located near Waterloo, or
near Butler, moving east at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Bryan, Montpelier, Butler, Edgerton, Hamilton, Edon, Edgerton In
Williams County, Blakeslee, Alvarado, Williams Center, Melbern,
Hamilton Lake, Moore, Artic, Hallock and Steubenville.
This includes Interstate 80 in Ohio between mile markers 5 and 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4136 8498 4154 8503 4166 8459 4142 8453
TIME...MOT...LOC 2004Z 262DEG 6KT 4147 8497
HAIL...1.00IN
WIND...60MPH
$$
NWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:03 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jun 13, 3:03 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion...Correction National Weather Service Northern Indiana 303 PM EDT Tue Jun 13 2017 .SYNOPSIS... Issued at 232 PM EDT Tue Jun 13 2017 Hot and humid conditions will persist through Thursday with highs generally in the upper 80s to near 90 and lows near 70. This humidity may also help create scattered showers and thunderstorms each day near a weak frontal boundary, best chances during the afternoon and early evening hours. By the weekend, temperatures will be closer to normal, but still feature periodic chances for rain. && .SHORT TERM...(Late This Afternoon through Wednesday Night) Issued at 232 PM EDT Tue Jun 13 2017 Remaining hot/humid with periodic shower/storm chances... Widely scattered pulse showers/storms will continue across nrn IN/nw OH/sc Lower MI into the late afternoon and early evening...in an area of weak low level convergence (marine enhanced) and ample boundary layer moisture/CAPE. Lacking deep layer forcing/shear under an upper ridge axis should limit coverage/intensity, though cannot rule out isolated 40-60 mph wind gusts, hail, and locally heavy rain with stronger cores. Diurnally driven stabilizing effects will support a trend toward mainly dry conditions under the upper ridge axis tonight into Wednesday morning. However, did hold onto at least some low PoPs during this time given lingering MUCAPE with 10-20 knots of low level southwest flow into weak convergence zone (expected to reorient more nw to se across sw Lower MI/nrn IN). The best signal for thunderstorm development continues to be later Wednesday into Wednesday night as the upper ridge axis shifts off to the east and a lead/convectively aided shortwave tracks east into this unstable environment/lingering subtle frontal zone. Locally heavy rain will continue to be the main threat given slow storm movement and high moisture content. A lesser threat with be isolated strong/severe storms with slight uptick in deep layer shear to near 20 knots. && .LONG TERM...(Thursday through Tuesday) Issued at 232 PM EDT Tue Jun 13 2017 A more active/quasi-zonal northern stream flow regime will take hold on the region late this week into the weekend...with the result being a trend toward slightly cooler (closer to normal) temps and periodic chances for showers/storms as several impulses propagate through. Confidence in timing of higher PoPs offered by the 12z model consensus during these periods remains low given reliance on waves (timing) to take advantage of building heat/instability each day. Cooler/drier conditions are then expected into early next week as upper troughing becomes better established forcing instability axis well south. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 105 PM EDT Tue Jun 13 2017 Plenty of instability and temps near convective initiation...all it took was convective outflow to trigger. Outflow swept southward across Lake MI and this has triggered isold convection at KSBN. Likewise convection is kicking off throughout the region. Shear is weak and most storms will quickly develop vertically before collapsing. This is also favorable to outflow boundary formation and subsequent triggering. Have kept VFR conditions in the TAFs and expect to see a break in the convection after 02Z. Another round of convection will form overnight / early Wednesday morning. With the moisture from the showers and abundant BL moisture...cannot rule out patchy fog overnight but not extensive or deep enough to include in the individual TAF sites. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Steinwedel SHORT TERM...Steinwedel LONG TERM...Steinwedel AVIATION...Lewis Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 13, 4:57 AM EDT, 11 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 457 AM EDT Tue Jun 13 2017 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-141030- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 457 AM EDT Tue Jun 13 2017 /357 AM CDT Tue Jun 13 2017/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight Scattered thunderstorms are expected, especially this afternoon and evening. A few storms may have small hail and localized wind gusts to 50 mph. Maximum afternoon heat index values will reach into the middle 90s. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are likely Wednesday. A few storms late Wednesday afternoon into Wednesday night could be strong to severe with large hail and damaging wind gusts possible. There are also chances for thunderstorms Thursday, Friday afternoon and again on Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-141030- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 457 AM EDT Tue Jun 13 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight There is a chance of thunderstorms, primarily this afternoon and evening. A few storms could have wind gusts to 30 knots and locally higher waves. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are likely Wednesday. A few storms late Wednesday afternoon into Wednesday night could be strong to severe with large hail and wind gusts to 50 knots possible. There are also chances for thunderstorms Thursday, Friday afternoon and again on Saturday and Sunday. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Local storm report, Jun 13, 2:56 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
256 PM EDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM TSTM WND DMG MIDDLEBURY 41.67N 85.71W
06/13/2017 ELKHART IN AMATEUR RADIO
A FEW SMALL LIMBS DOWNED AND A FEW SIGNS
BLOWN DOWN (SMALLER).
&&
MCDLocal storm report, Jun 13, 3:00 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
300 PM EDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM FLOOD 1 NNE MIDDLEBURY 41.68N 85.70W
06/13/2017 ELKHART IN TRAINED SPOTTER
FLOODING OVER THE ROAD.
&&
CRSpecial weather statement, Jun 13, 3:13 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Northern Indiana
313 PM EDT TUE JUN 13 2017
INZ012-014-132000-
Marshall-Starke-
313 PM EDT TUE JUN 13 2017
...A STRONG THUNDERSTORM WILL AFFECT EASTERN STARKE AND WESTERN
MARSHALL COUNTIES...
At 311 PM EDT/211 PM CDT/, a strong thunderstorm was located over
Knox, moving southeast at 10 mph.
Wind gusts to 50 mph and nickel size hail are possible with this
storm. In addition, brief funnel clouds are possible as storms
interact with numerous boundaries across the area.
Locations impacted include...
Plymouth, Knox, Culver, Hamlet, Koontz Lake, Oak Grove, Ober, Twin
Lakes, Burr Oak, Tyner, Hibbard, Winona, Donaldson, Linkville,
Grovertown, Maxinkuckee and Bass Lake.
The National Weather Service and local Emergency Management will
continue to closely monitor the situation. If you observe a funnel
cloud, stay calm and seek shelter in a sturdy building until the
funnel cloud has passed or dissipated. Please report any funnel cloud
sightings to the Northern Indiana National Weather Service via Law
Enforcement or Social Media.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4143 8662 4143 8647 4144 8647 4142 8628
4117 8640 4117 8645 4124 8669
TIME...MOT...LOC 1911Z 294DEG 9KT 4131 8658
FISHERLocal storm report, Jun 13, 3:41 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
341 PM EDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HEAVY RAIN 1 WNW JIMTOWN 41.64N 86.04W
06/13/2017 M1.07 INCH ELKHART IN MESONET
1 HOUR TOTAL. STATION C1697, 1 WNW JIMTOWN.
&&
MCDLocal storm report, Jun 13, 3:56 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTHERN INDIANA
356 PM EDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HEAVY RAIN 1 WNW JIMTOWN 41.64N 86.04W
06/13/2017 M1.07 INCH ELKHART IN MESONET
1 HOUR TOTAL. STATION C1697, 1 WNW JIMTOWN.
0253 PM FLOOD 1 NNE MIDDLEBURY 41.68N 85.70W
06/13/2017 ELKHART IN TRAINED SPOTTER
FLOODING OVER THE ROAD.
0234 PM TSTM WND DMG MIDDLEBURY 41.67N 85.71W
06/13/2017 ELKHART IN AMATEUR RADIO
A FEW SMALL LIMBS DOWNED AND A FEW SIGNS
BLOWN DOWN (SMALLER).
0216 PM HAIL 2 NE ELKHART 41.70N 85.95W
06/13/2017 E0.75 INCH ELKHART IN TRAINED SPOTTER
OBSERVED ON NORTH BAY DRIVE.
0210 PM HAIL 3 SE SIMONTON LAKE 41.72N 85.93W
06/13/2017 E0.50 INCH ELKHART IN TRAINED SPOTTER
0.25 TO 0.50 INCH DIAMETER HAIL.
0200 PM HAIL 1 NE JIMTOWN 41.64N 86.01W
06/13/2017 E1.00 INCH ELKHART IN TRAINED SPOTTER
PEA TO QUARTER SIZED HAIL OBSERVED.
0149 PM HAIL OSCEOLA 41.67N 86.08W
06/13/2017 E0.88 INCH ST. JOSEPH IN PUBLIC
FELL FOR ABOUT FIVE MINUTES OR SO.
0126 PM HAIL 2 ESE SOUTH BEND 41.66N 86.23W
06/13/2017 M0.75 INCH ST. JOSEPH IN PUBLIC
0105 PM HAIL 3 SW SOUTH BEND 41.64N 86.30W
06/13/2017 E0.88 INCH ST. JOSEPH IN PUBLIC
DIME TO NICKEL SIZED HAIL REPORTED.
&&Special weather statement, Jun 13, 3:59 PM EDT, 6 minutes before
Special Weather Statement National Weather Service Northern Indiana 359 PM EDT TUE JUN 13 2017 INZ007-009-OHZ001-004-132030- De Kalb-Steuben-Defiance-Williams- 359 PM EDT TUE JUN 13 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN STEUBEN... NORTHEASTERN DE KALB...NORTHWESTERN DEFIANCE AND SOUTHWESTERN WILLIAMS COUNTIES... At 359 PM EDT, a strong thunderstorm was located over Butler, moving east at 20 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Bryan, Montpelier, Butler, Edgerton, Hamilton, Edon, Edgerton In Williams County, Farmer, Blakeslee, Alvarado, Williams Center, Melbern, Hamilton Lake, Moore and Artic. This includes Interstate 80 in Ohio between mile markers 6 and 9. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4136 8498 4154 8500 4164 8463 4136 8455 TIME...MOT...LOC 1959Z 263DEG 17KT 4144 8488 NWS
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 12:46 PM EDT | Special Weather Statement | IWX | Saint Joseph | 29 min |
| Jun 13, 1:31 PM EDT | Special Weather Statement | IWX | Saint Joseph | 29 min |
| Jun 13, 1:54 PM EDT | Special Weather Statement | IWX | Elkhart | 36 min |
| Jun 13, 2:03 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart | 27 min |
| Jun 13, 2:27 PM EDT | Special Weather Statement | IWX | LaGrange | 33 min |
| Jun 13, 2:59 PM EDT | Severe Thunderstorm Warning | IWX | LaGrange | 31 min |
| Jun 13, 3:13 PM EDT | Special Weather Statement | IWX | Starke | 47 min |
| Jun 13, 3:20 PM EDT | Severe Thunderstorm Warning | IWX | LaGrange | 15 min |
| Jun 13, 4:08 PM EDT | Special Weather Statement | IWX | Allen, Wabash, Whitley | 37 min |
| Jun 13, 4:11 PM EDT | Special Weather Statement | IWX | Fulton, Pulaski, White | 34 min |
| Jun 13, 4:33 PM EDT | Severe Thunderstorm Warning | IWX | Fulton, Kosciusko | 27 min |
| Jun 13, 4:54 PM EDT | Severe Thunderstorm Warning | IWX | Huntington, Wabash, Whitley | 36 min |
| Jun 13, 5:25 PM EDT | Severe Thunderstorm Warning | IWX | Kosciusko, Wabash | 35 min |
| Jun 13, 5:35 PM EDT | Severe Thunderstorm Warning | IWX | Kosciusko, Whitley | 25 min |
| Jun 13, 5:45 PM EDT | Special Weather Statement | IWX | White | 60 min |
| Jun 13, 6:16 PM EDT | Areal Flood Warning | IWX | White | 6 hr |
| Jun 13, 7:23 PM EDT | Special Weather Statement | IWX | LaPorte | 52 min |
| Jun 13, 3:59 PM EDT | Special Weather Statement | IWX | Williams | 31 min |
| Jun 13, 4:28 PM EDT | Special Weather Statement | IWX | Van Wert | 32 min |
| Jun 13, 4:40 PM EDT | Special Weather Statement | IWX | Williams | 35 min |
| Jun 13, 4:54 PM EDT | Special Weather Statement | IWX | Paulding | 36 min |
| Jun 13, 5:22 PM EDT | Special Weather Statement | IWX | Henry | 38 min |
| Jun 13, 5:33 PM EDT | Special Weather Statement | IWX | Putnam | 27 min |
| Jun 13, 5:56 PM EDT | Special Weather Statement | IWX | Van Wert | 34 min |
| Jun 13, 6:00 PM EDT | Special Weather Statement | IWX | Henry, Putnam | 30 min |
| Jun 13, 6:20 PM EDT | Areal Flood Warning | IWX | Allen, Defiance, Henry, Paulding, Putnam, Van Wert | 3 hr |
| Jun 13, 6:28 PM EDT | Special Weather Statement | IWX | Henry | 32 min |
| Jun 13, 6:59 PM EDT | Special Weather Statement | IWX | Fulton | 31 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.